In 1886, two doctors in Alsace-Lorraine sent out for a prescription of naphthalene to treat intestinal parasites. The inexperienced pharmacist mistakenly sent acetanilide, a drug not commonly used at that time. It didn’t help the intestinal disorders, but did help one patient’s fever. The doctors continued to prescribe it and soon found out it helped to relieve pain as well.
Over the next 20 years or so, German doctors discovered that acetanilide metabolized in the body into acetaminophen. Although they were able to manufacture a synthetic version of acetaminophen, the drug was little used for another 50 years or so, until clinical studies began in 1949 in England. Research began in the U.S. in 1951 and the drug was released to the public soon afterwards.
It’s been available in Canada for more than 30 years, and is now quite common in most of our homes. Even Gretzky has some. But how much do most of us know about it?
It’s now sold under dozens of brand names in Canada, and in many different formats. The most commonly known are Tylenol, Excedrin and Anacin, but many drugstores have their own. You can get it in many forms — liquid, drops, tablets, suppositories and gelca.
Acetaminophen has been in the news lately for a variety of reasons and it can be difficult sorting out the reality from the hype. Recommended for fevers, mild to moderate pain, and arthritis, recent preliminary research even suggests it may play a role in preventing atherosclerosis, or hardening of the arteries.
Let’s look at what acetaminophen is and what it can and cannot do for you.
Acetaminophen is what is known as an analgesic and an antipyretic. That means it relieves pain and reduces fevers. It isn’t an anti-inflammatory, like acetylsalicylic acid or ibuprofen, nor does it treat a disease or condition – it only relieves the symptoms.
Dr. Harvey Kaplovitch, a family-practice doctor in Toronto, says acetaminophen is good for certain kinds of mild to moderate pain. “It’s good as a first-line therapy and doesn’t have many side effects,” he says.
Kaplovitch also says it’s reassuring when acetaminophen takes care of a pain, because that can sometimes rule out a more serious problem.
Acetaminophen filled the gap for many parents when doctors cut down on recommending Aspirin for children. It can also be mixed with codeine to treat more intense pains. Hospitals commonly use this type of painkiller for acute, post-surgery or other serious pain. It’s easy to take, and less addictive than many narcotics.
But it’s the over-the-counter formulation that’s being touted for a particular type of arthritis. Acetaminophen is generally recommended for osteoarthritis, the most common form of arthritis. Rheumatologist Dr. Mary-Ann Fitzcharles at McGill University in Montreal says about 80 per cent of people will eventually develop osteoarthritis to some extent.
This form of the disease generally does not involve inflammation. The problem is in the cartilage between joints. Acetaminophen can relieve the pain in the joints. Fitzcharles says that while acetaminophen doesn’t cure or prevent joint damage, it can relieve pain and that may allow the arthritis sufferer to be more active. That activity may improve muscle tone, which can improve your overall condition.
But Fitzcharles and Kaplovitch both say there are new anti-inflammatories on the market that hold promise for arthritis sufferers. The new drugs are gentler on the stomach, but more expensive than acetaminophen and acetylsalicylic acid. These drugs may work more directly on the affected joints. But, Fitzcharles says, not all patients can tolerate even these newer, safer anti-inflammatories.
For those people, acetaminophen is probably still the best option for mild to moderate pain. It has few side effects but Fitzcharles says, “it’s not as completely safe as we think.” She warns that people who are dehydrated and people who have had a number of alcoholic drinks may experience “serious consequences” from taking acetaminophen.
In fact, Tylenol has recently added a warning to its packaging stating that regular drinkers should be careful not to exceed the recommended dosage. Annie Beauchemin of McNeil Health, the makers of Tylenol, says doctors need to monitor the liver functions of heavy drinkers while they’re taking acetaminophen. And people who have liver disease should also talk to their doctors before taking the drug.
But they’re not the only ones who should be concerned. Acetaminophen overdose can also cause liver failure. Part of the problem is unintended overdose. If you take more than the recommended dosage, you may not have an immediate adverse reaction, but, over a period of time, you could damage your liver. The recommended daily dose for an adult is 4,000 mg a day. But if taking it long-term, you should not take more than 2,600 mg a day. Remember, too, that certain other products, such as cold medicines, may also contain acetaminophen, so be sure to read the labels.
If you think you may have taken too much, don’t wait to see your doctor just because you have no symptoms. The signs of an overdose may not show up for a day or two, but to be effective, treatment must begin within the first 24 hours. Always remember there’s a reason for the pain. Acetaminophen can help relieve the feeling, but if it persists, your body may be trying to tell you something — it may be time to visit the doctor.